Some of the side effects of chemotherapy can be so humbling and outright embarrassing for the patients we care for. It takes tact and sensitivity to approach some of these topics without making patients feel even more vulnerable than they already are.
One patient that I had a very delicate conversation with recently reminds me of this fact. It was a young man who was battling colon cancer. He was about my age (in his 40s) and he also had other co-morbidities, notably, obesity and a long-history of diabetes that resulted in one lower extremity amputation.
Mr. W was in our infusion center getting ready to receive his next irinotecan infusion. He was transported to our office from his home by EMS because he could not drive and lived with his elderly father who was frail and could no longer drive either. While being wheeled into our office, one of the EMT techs overheard Mr. W say to the other EMT tech that he “wished everything was all over.” This alarmed the nursing staff and they asked me to talk with him.
I discovered he was struggling with one of the expected side effects of chemotherapy: diarrhea. With his limited mobility and little assistance at home, he often had accidents, and he said he felt horrible repeatedly asking his elderly father to help him clean himself up. He was not entirely consistent with his anti-diarrheal medication because of cost and lack of help at home. He wanted to give up.
After listening to him, we adjusted his irinotecan dose, made sure he had enough loperamide (Imodium) on hand, and ordered home health to come assist him. We also asked him to call on other friends and family members to take turns helping his elderly dad out with his care. He did, and the next time I saw him, he was in a much better place, mentally. Unfortunately, the week after, he passed away due to complications related to his overall health. It was sad because right when we figured out how to make things work for him using various methods, his body just could not sustain any longer the diseases it had been fighting for so long.
Now, more than ever, we do have more medications to help with side effects such as diarrhea. As we already know, there are common chemotherapy types that can cause diarrhea: topoisomerase inhibitors such as irinotecan, topotecan, doxorubicin, and etoposide, for example. With this class, there can be acute and delayed diarrhea.
Other treatments that can cause acute or delayed diarrhea are radiation (especially if the area is in the abdomen, such as colorectal cancer), florouracil, methotrexate, cisplatin, capecitabine, docetaxel, oxaliplatin, and cytarabine chemotherapies.
For acute diarrhea, usually a cholinergic cause, atropine is used as a pre-medication, and it can also be prescribed (known as lomotil). An aggressive regimen of loperamide (Imodium) can help with delayed diarrhea. For grade 3 or 4 diarrhea, octreotide may be indicated with or without an antibiotic if other symptoms, such as fever and/or neutropenia, accompany the diarrhea.
However, we need to stay current on diarrhea treatments. Recently, I saw immune-mediated enterocolitis with a patient being treated with ipilimumab (Yervoy) that had different interventions for his grade 3 diarrhea. With new chemotherapies, we are still on a voyage of discovering what interventions work best.
Ultimately, with a combination of interventions, diarrhea will be mitigated. Our practice uses immediate-release sandostatin as our “silver bullet” if all other interventions have failed and the patient has tested negative for C. difficile.
- Gobel, B.H., Triest-Robertson, S. & Vogel, W.H. (2009). Advanced Oncology Nursing Certification Review and Resource Manual. Oncology Nursing Society, Pittsburgh, Pennsylvania.
- Newton, S., Hickey, M. & Marrs, J. (2009). Mosby’s Oncology Nursing Advisor: A Comprehensive Guide to Clinical Practice. Mosby Elsevier, St. Louis, Missouri.